Alert archive / Florida / Hard Freeze Warnings in 2018

Hard Freeze Warning 1, NWS Melbourne, FL

January 4, 2018Lake County, Volusia County, Florida

NWS Melbourne, FL issued this hard freeze warning at Jan 4, 2018, 9:15 AM EST for Lake County, Volusia County, Florida. It took effect at Jan 5, 2018, 2:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 9:15 AM EST (14:15 UTC)
In effect from
Jan 5, 2018, 2:00 AM EST
Expired
Jan 5, 2018, 9:00 AM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Volusia County, FL

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this hard freeze warning went out at Jan 4, 4:33 AM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 4, 4:33 AM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
433 AM EST Thu Jan 4 2018

.DISCUSSION...

...Below Normal Temperatures Daytime Temperatures in the 50s
Thu/Fri with Freezing or near Freezing Temps the Next Few Nights...

Currently...Temperatures had dropped into the lower to mid 30s at 3
am with winds at 5-10 mph across the area in the wake of the
deepening low pressure system moving northeast offshore from the
Carolinas. Skies were clear with deep layer drying taking hold. Cape
915 MHZ wind profilers indicated NW winds in the 20-30 knot range in
the 1-3 kft layer early this morning.

Today...The Freeze Warning will continue through 9 am for all but
Martin county with the Wind Chill Advisory expiring at 10 am. The
pressure gradient behind the coastal winter storm affecting the mid
Atlantic and northeast will support northwest winds to 10 to 15 mph
and gusty at times today. Deep layer drying behind the departing
system will ensure sunny skies but 850 temps from 2-4 degs C will
keep high temps cool in the 50s. Record cool maxes for today that
may be in jeopardy include 49 (2002) at Daytona Beach and 51 (2002)
at Sanford.

Tonight...Surface high pressure across LA/MS late tonight will keep
NNW/NW low level flow across the area. Pressure gradient will
support winds to 5-10 mph with stronger winds near the east coast.
Mainly clear skies are expected though some scattered cirrus may
move toward east central Florida from the Gulf of Mexico late.
Guidance temps support lows at or below freezing for all of east
central FL, except the barrier islands from Melbourne Beach and
along the Treasure coast. Lows along the Martin county coast even on
mainland areas should drop into the mid 30s with lower 30s across
interior portions of Martin county. Interior areas west of I-4 and
most of Volusia county will see lows in the upper 20s. A Freeze
Warning will be headlined for all zones. Wind chills will be slighly
below ambient air temps in the 20s late at night.

Fri-Sat night...Southern extent of broad east coast mid-latitude
trough remains entrenched across FL with passage of shortwave
energy early Sat and again early Sun. Remaining very dry with well
below normal temperatures persisting through Saturday. As surface
high reaches Ohio Valley by late Saturday, wind flow will veer
N/NE with development of inverted trough over the coastal waters
and onset of temp/moisture recovery along the east coast Sat
night. Max temps Fri in the 50s areawide...some 15-20 degrees
below climo, moderating about 5 degrees Sat. Overnight Friday will
be the final period with mins at or below freezing over this
forecast period. With favorable radiational cooling and light N/NW
drainage flow, expect mins at or a few degrees below freezing
across the interior and the coast from Cape Canaveral northward
(day shift will likely need to issue an additional Freeze Watch).
Areas near the coast south of the Cape should remain in the lower
to mid 30s, except lower 40s along the Martin County coast. With
development of inverted trough just offshore Sat night, large temp
gradient will likely be present Sun morning, ranging from cool
upper 30s/lower 40s inland, and mid 40s to mid 50s along the
coast, from north to south. Onset of isolated/scattered coastal
showers possible Sat night/early Sunday, but not expected to reach
the coast yet.

Sun-Wed...Brief period of near-zonal mid-level flow Sun, followed
by quick passage of potent shortwave trough late Mon into Mon
night and secondary weaker shortwave Wed. As boundary layer winds
veer to more southerly component, temp and moisture recovery will
continue Sun (Max temps generally 60s areawide) and Mon (Max temps
generally in the 70s). Mins Sunday night returning to about 5
degrees above normal, ranging from around 50 over the NW interior
to 60 along the SE coast. Small chance for coastal showers Sun and
Sun night and areawide Mon, with greatest chance across the
northern CWA. Increasing rain chances late Monday and Monday night
as next cold front transits central FL. Weak cold air advection
underway Tue, with Max temps briefly falling back below normal,
albeit slightly, then trending back toward climo Wed with return
to dry conditions. Coolest night of this period will be Wed
morning, with 40s inland and 50s along the coast.

&&

.AVIATION...VFR.

&&

.MARINE...
Today...NW winds to 20 knots near shore and 25 knots offshore will
decrease to 15-20 knots near shore and 20 knots offshore into the
afternoon. Seas will remain elevated to 10 feet offshore this
morning and up to 5-7 ft near shore. Will continue SCA but
transition Volusia near shore leg to SCEC by late afternoon.

Tonight...NW winds around 20 knots across the waters will decrease
only slightly overnight. Will continue SCA for most of the waters
but keep SCEC for nearshore Volusia through the night.

Fri-Sat night...Moderate NW flow Fri veers more Northerly overnight
into Sat as high pressure area moves well north of the region.
Inverted trough develops Saturday night over the waters with flow
becoming more NE, with wind surge reaching northern waters by late
Sat night. Seas 4-5 ft nearshore and 5-8 ft offshore early Fri
gradually subside to near 3 ft nearshore and up to 5 ft offshore
Sat, before rebuilding across the far northern offshore waters by
late Sat night with wind surge. Coastal showers increasing Sat
night.

Sun-Mon...Inverted trough remains over waters Sun, then cold front
crosses the area by late Mon. Winds quickly veering East Sun and
increasing toward 15-20 kt across northern offshore waters,
slightly less elsewhere with seas quickly responding to onshore
fetch, reaching 5-6 ft nearshore and 6-8ft offshore by Sun night
and continuing Mon. Increasing showers.

&&

.FIRE WEATHER...
Today...Low dewpoints into the teens and afternoon temps in 50s will
produce min RHs in the 20s. WNW/NW winds are expected to 10-15 mph
this afternoon. ERC values remain low with recent rainfall so no
headlines will be required.

Fri...Min RH reaching 25-35 percent, especially inland and along the
coast north of the Cape. NW to N winds however will remain below
10 mph. ERC values will likely remain low.

Sat...Min RH falling to 30-35 percent across inland areas, with
moisture recovery beginning for coastal waters as light winds veer
onshore during the afternoon.

&&

.CLIMATE...Record low temperature for the next three mornings...

        Site    Today Jan 4   Fri Jan 5   Sat Jan 6
        DAB       26 (1928)   26 (2001)   28 (2010)
        MCO       28 (1928)   26 (1918)   28 (1919)
        SFB       29 (2012)   29 (2001)   28 (2010)
        MLB       28 (2001)   29 (2001)   27 (2010)
        VRB       29 (2001)   29 (2001)   28 (2010)
        FPR       30 (2001)   29 (2010)   28 (2010)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  52  28  50  32 /   0   0   0   0
MCO  54  32  53  36 /   0   0   0   0
MLB  55  31  55  34 /   0   0   0   0
VRB  57  30  57  38 /   0   0   0   0
LEE  52  29  50  33 /   0   0   0   0
SFB  51  29  51  34 /   0   0   0   0
ORL  53  31  52  39 /   0   0   0   0
FPR  56  31  58  38 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Warning from 2 AM to 9 AM EST Friday for Coastal Volusia
     County-Indian River-Inland Volusia County-Martin-Northern
     Brevard County-Northern Lake County-Okeechobee-Orange-
     Osceola-Seminole-Southern Brevard County-Southern Lake
     County-St. Lucie.

     Wind Chill Advisory until 10 AM EST this morning for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

     Freeze Warning until 9 AM EST this morning for Coastal Volusia
     County-Indian River-Inland Volusia County-Northern Brevard
     County-Northern Lake County-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard County-Southern Lake County-St.
     Lucie.

AM...Small Craft Advisory until 3 PM EST this afternoon for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 4 AM EST Friday for Sebastian Inlet
     to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST Friday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Volkmer
LONG TERM....Spratt
Hazardous weather outlook, Jan 4, 4:33 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
433 AM EST Thu Jan 4 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
433 AM EST Thu Jan 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
High pressure building toward the southeast states will keep a dry
and cold northwest flow across the area into tonight. After a
morning freeze across much of east central Florida on Thursday
morning, freezing temperatures are expected once again tonight for
all of east central Florida except the barrier islands south of
Melbourne and portions of the Martin county mainland coast. The
coldest readings will be northwest of the Interstate 4 corridor
into the upper 20s. Lows near the freezing mark will be common
across much of the remainder of east central Florida. Remember to
protect pets, sensitive plants and exposed pipes from freezing
temperatures.

.RIP CURRENT IMPACT...
An ocean swell will produce a moderate rip current risk at east
central Florida beaches. Swim near a lifeguard if you enter the
chilly surf.

.COASTAL FLOOD IMPACT...
Moderate northeast swells and rough surf are expected at east
central Florida beaches into the afternoon. Minor beach erosion
may occur near the times of high tide between 9 am and 10 am this
morning.

.WIND AND SEA IMPACT...
Northwest winds to 20 knots offshore will continue poor to
hazardous marine conditions for small craft operators today and
tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Marine conditions will remain poor across the offshore gulf stream
waters on Friday. Another night with freezing temperatures is
expected Friday night across east central Florida mainly across
the interior and coastal Volusia and Brevard counties.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Volkmer

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:38 AM ESTFreeze WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia28 hr
Jan 4, 4:34 PM ESTFreeze WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia21 hr

Nearby

Hard Freeze Warnings in Florida, 2018Every hard freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.